Kentucky, 2013

Flash Flooding in Kentucky, July 1, 2013

July 1, 2013 · NWS ILN · 4 events in 3 counties and zones

Slow moving thunderstorms resulted in flash flooding across portions of extreme northern Kentucky during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$53,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Slow moving thunderstorms resulted in flash flooding across portions of extreme northern Kentucky during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 1, 3:32 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 1, 3:32 PM EST, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
432 PM EDT MON JUL 1 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL SLOWLY SHIFT TO THE WEST OVER THE NEXT
FEW DAYS. THE REGION WILL CONTINUE TO EXPERIENCE THUNDERSTORM
ACTIVITY FROM THIS FEATURE PRIMARILY DURING THE AFTERNOON AND
EARLY EVENING HOURS.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO BRING SHOWERS AND
THUNDERSTORMS TO THE AREA THROUGH THE EVENING HOURS BEFORE
GRADUALLY DECREASING IN COVERAGE FOR THE OVERNIGHT HOURS. SOME OF
THE STORMS WILL CONTINUE TO PRODUCE HEAVY RAINFALL THIS EVENING
AND THEREFORE CONTINUED WITH HEAVY RAIN WORDING IN THE FORECAST
AND IN THE HWO.  WITH SIMILAR PATTERN STILL IN PLACE...EXPECT
TEMPERATURES TONIGHT TO BE SIMILAR TO LAST NIGHT. WENT WITH LOW
TEMPERATURES IN THE LOWER 60S ACROSS THE AREA FOR TONIGHT.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
THE UPPER LEVEL TROUGH WILL CONTINUE TO INFLUENCE THE WEATHER
PATTERN ON TUESDAY WITH SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY INCREASING IN COVERAGE FOR THE AFTERNOON HOURS AND INTO
THE EARLY EVENING HOURS. EXPECT COVERAGE TO BE SLIGHTLY LESS ON
TUESDAY THAN ON MONDAY HOWEVER THUNDERSTORMS THAT DEVELOP WILL
HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL...SMALL HAIL...AND
GUSTY WINDS. EXPECT THUNDERSTORM ACTIVITY TO DECREASE DURING THE
EVENING HOURS AND FOR THE OVERNIGHT HOURS. WITH SLIGHTLY LESS
THUNDERSTORM ACTIVITY EXPECT TEMPERATURES TO BE A LITTLE HIGHER ON
TUESDAY. HIGHS WILL GENERALLY RANGE FROM THE MIDDLE 70S TO MIDDLE
80S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
DEEP MERIDIONAL FLOW BETWEEN A TROUGH TO THE WEST AND A RIDGE TO
THE EAST WILL KEEP OPEN A PIPELINE OF MOISTURE HEADING INTO THE
REGION. VARIOUS NORTHWARD MOVING DISTURBANCES WILL RESULT IN A
CONTINUATION OF UNSETTLED CONDITIONS ACROSS THE REGION. AT THIS
POINT THE GREATEST COVERAGE OF SHOWERS AND THUNDERSTORMS IS EXPECTED
THURSDAY. CLOUDS AND PRECIPITATION WILL MAINTAIN HIGHS BELOW NORMAL
THROUGH FRIDAY WITH LOWS REMAINING ABOVE NORMAL.

AS MID CONTINENT TROUGH WEAKENS THE RIDGE WILL BUILD WEST INTO THE
SOUTHEAST STATES. THERE WILL STILL BE DISTURBANCES ROTATING AROUND
THE PERIPHERY OF THE HIGH WHICH WILL ALLOW FOR MAINLY DIURNAL
CONVECTION ALTHOUGH THIS SHOULD BE MORE SCATTERED IN NATURE. HIGHS
SHOULD BE ABLE TO WARM TO NEAR OR SLIGHTLY ABOVE NORMAL. WARM AND
MUGGY NIGHTS WILL PREVAIL.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
AIRMASS HAS DESTABILIZED ACROSS THE AREA THIS AFTERNOON AND THIS
IS ALLOWING FOR ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT.
EXPECT THIS TO BECOME MORE WIDESPREAD AS WE PROGRESS THROUGH THE
AFTERNOON...ESPECIALLY ACROSS SOUTHWEST PORTIONS OF OUR FA AS
SHORT WAVE ENERGY PIVOTS UP INTO THE REGION. THUS THE THREAT OF
THUNDERSTORMS WILL CONTINUE ON AND OFF AT THE TAF SITES THROUGH
THIS AFTERNOON AND INTO THIS EVENING. MVFR TO OCCASIONALLY IFR
CIGS AND VSBYS WILL BE POSSIBLE WITHIN ANY OF THESE STORMS. WITH
UPPER LEVEL TROUGH SHIFTING OFF TO THE WEST...THINK MAJORITY OF
ACTIVITY WILL TAPER OFF OVERNIGHT. WE COULD ONCE AGAIN SEE SOME
BR/STRATUS DEVELOPMENT LATER TONIGHT INTO TUESDAY MORNING...BUT
THIS WILL BE SOMEWHAT DEPENDENT ON HOW MUCH PCPN WE END OF WITH
THROUGH THIS AFTERNOON. EXPECT MORE OF THE SAME FOR TUESDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE LATE
MORNING/EARLY AFTERNOON.

OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...NOVAK
LONG TERM...
AVIATION...JGL
Hazardous weather outlook, Jul 1, 4:21 AM EST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
521 AM EDT MON JUL 1 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-020930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
521 AM EDT MON JUL 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

A BROAD UPPER LEVEL LOW IN THE AREA WILL LEAD TO WIDESPREAD
THUNDERSTORMS WITH THE BEST COVERAGE THIS AFTERNOON AND EVENING.
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS
MAY PRODUCE GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL AND
FLOODING WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

UNDER THE CONTINUED INFLUENCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM
SCATTERED THUNDERSTORMS CAN BE EXPECTED MAINLY DURING THE AFTERNOON
AND EVENING HOURS ON TUESDAY AND WEDNESDAY. WIDESPREAD SEVERE
STORMS ARE NOT EXPECTED... HOWEVER A FEW STORMS MAY PRODUCE GUSTY
WINDS AND SMALL HAIL. HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE
WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 1, 3:35 PM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
435 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FLASH FLOOD      NORTHWOOD               40.47N 83.73W
07/01/2013                   LOGAN              OH   LAW ENFORCEMENT

            THREE COUNTY ROADS WERE CLOSED DUE TO HIGH WATER. THESE
            ROADS INCLUDED COUNTY ROAD 101 AT COUNTY ROAD 638, COUNTY
            ROAD 105 BETWEEN COUNTY ROAD 106 AND 109, AND COUNTY ROAD
            25 BETWEEN COUNTY ROAD 37 AND 9.

&&

ASL
Local storm report, Jul 1, 3:38 PM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
438 PM EDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HEAVY RAIN       6 NE FAIRFIELD          39.39N 84.48W
07/01/2013  M0.81 INCH       BUTLER             OH   TRAINED SPOTTER

            IN LIBERTY TOWNSHIP. MEASURED IN THE LAST HOUR.

&&

HATZOS
Special weather statement, Jul 1, 4:37 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
537 PM EDT MON JUL 1 2013

OHZ080-012200-
HIGHLAND OH-
537 PM EDT MON JUL 1 2013

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HIGHLAND COUNTY THROUGH
600 PM EDT...

AT 536 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
HILLSBORO. THIS STORM IS NEARLY STATIONARY.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

THE STRONG THUNDERSTORM WILL IMPACT...
HILLSBORO...SAMANTHA...AND OTHER RURAL AREAS OF CENTRAL HIGHLAND
COUNTY.

LAT...LON 3915 8371 3927 8374 3930 8373 3933 8367
      3934 8355 3929 8348 3914 8348 3911 8361

HATZOS
Special weather statement, Jul 1, 4:58 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
558 PM EDT MON JUL 1 2013

KYZ090-094-095-012245-
OWEN KY-GALLATIN KY-GRANT KY-
558 PM EDT MON JUL 1 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GRANT...EASTERN
GALLATIN AND NORTHERN OWEN COUNTIES THROUGH 645 PM EDT...

AT 554 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NAPOLEON
THAT WAS NEARLY STATIONARY.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...KENTUCKY SPEEDWAY.

ALSO...EAGLE HILL AND GLENCOE ARE NEAR THE PATH OF THIS STRONG
THUNDERSTORM.

LAT...LON 3871 8493 3879 8485 3878 8483 3879 8481
      3881 8482 3885 8479 3879 8468 3861 8477

ASL
Special weather statement, Jul 1, 5:01 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
601 PM EDT MON JUL 1 2013

OHZ080-012245-
HIGHLAND OH-
601 PM EDT MON JUL 1 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HIGHLAND COUNTY
THROUGH 645 PM EDT...

AT 554 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
RAINSBORO...MOVING NORTHEAST AT 10 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
ONE HALF INCH DIAMETER HAIL...

THE STRONG THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHEASTERN HIGHLAND COUNTY...INCLUDING RAINSBORO.

LAT...LON 3925 8358 3938 8344 3938 8342 3928 8338
      3927 8339 3926 8338 3923 8337 3918 8351

ASL
Special weather statement, Jul 1, 5:29 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
629 PM EDT MON JUL 1 2013

OHZ063-073-080-012315-
FAYETTE OH-ROSS OH-HIGHLAND OH-
629 PM EDT MON JUL 1 2013

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HIGHLAND...WESTERN
ROSS AND SOUTHERN FAYETTE COUNTIES THROUGH 715 PM EDT...

AT 625 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR PAINT
CREEK STATE PARK...MOVING NORTHEAST AT 10 MPH.

STORM HAZARDS INCLUDE...
WINDS TO 45 MPH...
ONE HALF INCH DIAMETER HAIL...
VERY HEAVY RAIN...

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...GREENFIELD.

ALSO...PAINT CREEK STATE PARK AND SOUTH SALEM ARE NEAR THE PATH OF
THIS STRONG THUNDERSTORM.

WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

LAT...LON 3944 8342 3931 8323 3917 8342 3926 8352

ASL

The radar

The Cincinnati radar (KILN), 111 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Gallatin

When
July 1, 5:31 PM EST to 6:31 PM EST
Where
Gallatin County, 0.88 mi NW of Napoleon to 0.71 mi N of Napoleon
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.760, -84.790

Six inches to two feet of water was flowing over roadways due to heavy rainfall.

Flash Flood, Kenton

When
July 1, 10:26 PM EST to 11:26 PM EST
Where
Kenton County, 0.54 mi W of Covington to 0.71 mi W of Covington
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
39.070, -84.510

In addition to other flash flooding in the area, basements were flooded in Covington and Park Hills due to heavy rainfall.

Flash Flood, Kenton

When
July 1, 10:36 PM EST to 11:36 PM EST
Where
Kenton County, 0.87 mi NE of Park Hills to 0.75 mi NNE of Park Hills
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.080, -84.520

Multiple roads were closed due to high water caused by heavy rainfall in the Covington area including 12th Street.

Flash Flood, Campbell

When
July 1, 10:40 PM EST to 11:40 PM EST
Where
Campbell County, 0.54 mi W of Newport to 0.64 mi NNE of Newport
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.080, -84.490

Roads were closed from 11th Street and Monmouth Street to 18th Street and Monmouth Street due to heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464193, 464196, 464197, 464198.